Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)



On the collocation methods for singular integral equations with Hilbert kernel

Author: Jinyuan Du
Journal: Math. Comp. 78 (2009), 891-928
MSC (2000): Primary 65E05, 65J10, 41A55, 42A10
Published electronically: December 10, 2008
MathSciNet review: 2476564
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: In the present paper, we introduce some singular integral operators, singular quadrature operators and discretization matrices of singular integral equations with Hilbert kernel. These results both improve the classical theory of singular integral equations and develop the theory of singular quadrature with Hilbert kernel. Then by using them a unified framework for various collocation methods of numerical solutions of singular integral equations with Hilbert kernel is given. Under the framework, it is very simple and obvious to obtain the coincidence theorem of collocation methods, then the existence and convergence for constructing approximate solutions are also given based on the coincidence theorem.

References [Enhancements On Off] (What's this?)

  • 1. Ezio Venturino, Recent developments in the numerical solution of singular integral equations, J. Math. Anal. Appl. 115 (1986), no. 1, 239–277. MR 835600, 10.1016/0022-247X(86)90039-9
  • 2. Lu Jianke, Du Jinyuan,
    Numerical methods of solution for singular integral equations,
    Advances in Mathematics, 20(1991), 3, 278-293.
  • 3. David Elliott, The classical collocation method for singular integral equations, SIAM J. Numer. Anal. 19 (1982), no. 4, 816–832. MR 664887, 10.1137/0719057
  • 4. David Elliott, Orthogonal polynomials associated with singular integral equations having a Cauchy kernel, SIAM J. Math. Anal. 13 (1982), no. 6, 1041–1052. MR 674772, 10.1137/0513074
  • 5. David Elliott, A Galerkin-Petrov method for singular integral equations, J. Austral. Math. Soc. Ser. B 25 (1983), no. 2, 261–275. MR 717483, 10.1017/S0334270000004057
  • 6. David Elliott, Rates of convergence for the method of classical collocation for solving singular integral equations, SIAM J. Numer. Anal. 21 (1984), no. 1, 136–148. MR 731218, 10.1137/0721009
  • 7. David Elliott, A convergence theorem for singular integral equations, J. Austral. Math. Soc. Ser. B 22 (1980/81), no. 4, 539–552. MR 626942, 10.1017/S033427000000285X
  • 8. David Elliott, The numerical treatment of singular integral equations—a review, Treatment of integral equations by numerical methods (Durham, 1982), Academic Press, London, 1982, pp. 297–312. MR 755364
  • 9. D. Elliott,
    Singular integral equations on arc $ (-1,1)$: theory and approximate solution, Part 1, Theory,
    Technical Report
    No. 218,
    Dept. of Math., University of Tasmania, Australia, 1987.
  • 10. David Elliott, Projection methods for singular integral equations, J. Integral Equations Appl. 2 (1989), no. 1, 95–106. MR 1033205, 10.1216/JIE-1989-2-1-95
  • 11. Jinyuan Du, Singular integral operators and singular quadrature operators associated with singular integral equations, Acta Math. Sci. (English Ed.) 18 (1998), no. 2, 227–240. MR 1645874
  • 12. Jinyuan Du, The collocation methods for singular integral equations with Cauchy kernels, Acta Math. Sci. Ser. B Engl. Ed. 20 (2000), no. 3, 289–302. MR 1793202
  • 13. Jian Ke Lu, Boundary value problems for analytic functions, Series in Pure Mathematics, vol. 16, World Scientific Publishing Co., Inc., River Edge, NJ, 1993. MR 1279172
  • 14. N. I. \cyr{M}uskhelishvili, Singulyarnye integralnye uravneniya, Third, corrected and augmented edition, Izdat. “Nauka”, Moscow, 1968 (Russian). Granichnye zadachi teorii funktsii i nekotorye ikh prilozheniya k matematicheskoi fizike. [Boundary value problems in the theory of function and some applications of them to mathematical physics]; With an appendix by B. Bojarski. MR 0355495
  • 15. S. Krenk, Numerical quadrature of periodic singular integral equations, J. Inst. Math. Appl. 21 (1978), no. 2, 181–187. MR 0483592
  • 16. N. I. Ioakimidis, A natural interpolation formula for the numerical solution of singular integral equations with Hilbert kernel, BIT 23 (1983), no. 1, 92–104. MR 689607, 10.1007/BF01937329
  • 17. Du Jinyuan,
    On the numerical solution for singular integral equations with Hilbert kernel,
    Chinese J. Num. Math. & Appl., 11(1989), 2, 9-27.
  • 18. Jin Yuan Du, On the trigonometric polynomials interpolating approximate solutions of singular integral equations with Hilbert kernel, Integral equations and boundary value problems (Beijing, 1990) World Sci. Publ., Teaneck, NJ, 1991, pp. 26–33. MR 1111039
  • 19. Jukka Saranen and Gennadi Vainikko, Periodic integral and pseudodifferential equations with numerical approximation, Springer Monographs in Mathematics, Springer-Verlag, Berlin, 2002. MR 1870713
  • 20. J. Saranen and L. Schroderus, The modified quadrature method for classical pseudodifferential equations of negative order on smooth closed curves, Proceedings of the Fifth International Congress on Computational and Applied Mathematics (Leuven, 1992), 1994, pp. 485–495. MR 1284284, 10.1016/0377-0427(94)90322-0
  • 21. Jin Yuan Du, Singular integral equations with Hilbert kernel and some associated systems of orthogonal trigonometric polynomials, J. Wuhan Univ. Natur. Sci. Ed. 2 (1988), 17–35 (Chinese, with English summary). MR 972923
  • 22. Lu Chien-k’o, On singular integral equations with a Hilbert kernel, Shuxue Jinzhan 8 (1965), 161–167 (Chinese). MR 0212522
  • 23. Lu Jianke,
    General inversion formulas of integrals with Hilbert kernel,
    J. of Wuhan University, 1(1963), 39-64.
  • 24. Jinyuan Du and Hua Liu, On convergence of trigonometric interpolation for periodic analytic functions, Finite or infinite dimensional complex analysis (Fukuoka, 1999) Lecture Notes in Pure and Appl. Math., vol. 214, Dekker, New York, 2000, pp. 69–76. MR 1771304
  • 25. Jinyuan Du, Huili Han, and Guoxiang Jin, On trigonometric and paratrigonometric Hermite interpolation, J. Approx. Theory 131 (2004), no. 1, 74–99. MR 2103835, 10.1016/j.jat.2004.09.005
  • 26. Jin Yuan Du, Quadrature formulas for singular integrals with Hilbert kernel, J. Comput. Math. 6 (1988), no. 3, 205–225. MR 967882
  • 27. Jinyuan Du, Quadrature formulas of quasi-interpolation type for singular integrals with Hilbert kernel, J. Approx. Theory 93 (1998), no. 2, 231–257. MR 1616777, 10.1006/jath.1998.3166
  • 28. I. J. Schoenberg, Notes on spline functions. I. The limits of the interpolating periodic spline functions as their degree tends to infinity, Nederl. Akad. Wetensch. Proc. Ser. A 75=Indag. Math. 34 (1972), 412–422. MR 0316944
  • 29. Peter Linz, A general theory for the approximate solution of operator equations of the second kind, SIAM J. Numer. Anal. 14 (1977), no. 3, 543–554. MR 0431665
  • 30. Jin Yuan Du, Numerical solution methods for singular integral equations. II, Acta Math. Sci. (Chinese) 8 (1988), no. 1, 33–45 (Chinese). MR 958379
  • 31. I. P. Natanson,
    Constructive function theory,
    3vols, F. Ungar, New York, 1964-1965.
  • 32. Ronald A. DeVore and George G. Lorentz, Constructive approximation, Grundlehren der Mathematischen Wissenschaften [Fundamental Principles of Mathematical Sciences], vol. 303, Springer-Verlag, Berlin, 1993. MR 1261635
  • 33. Siegfried Prössdorf and Bernd Silbermann, Projektionsverfahren und die näherungsweise Lösung singulärer Gleichungen, BSB B. G. Teubner Verlagsgesellschaft, Leipzig, 1977 (German). Mit einer englischen und einer russischen Zusammenfassung; Teubner-Texte zur Mathematik. MR 0494817
  • 34. Walter Rudin, Functional analysis, 2nd ed., International Series in Pure and Applied Mathematics, McGraw-Hill, Inc., New York, 1991. MR 1157815

Similar Articles

Retrieve articles in Mathematics of Computation with MSC (2000): 65E05, 65J10, 41A55, 42A10

Retrieve articles in all journals with MSC (2000): 65E05, 65J10, 41A55, 42A10

Additional Information

Jinyuan Du
Affiliation: Department of Mathematics, Wuhan University, Wuhan 430072, People’s Republic of China

Keywords: Singular integral equations with Hilbert kernel, Hilbert singular integral operators, Hilbert singular quadrature operators, discretization matrices, collocation methods.
Received by editor(s): June 20, 2007
Received by editor(s) in revised form: May 11, 2008
Published electronically: December 10, 2008
Additional Notes: This project was supported by NNSF of China (#10471107) and RFDP of Higher Eduction of China (#20060486001).
Article copyright: © Copyright 2008 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.